Anne, 73, was first diagnosed with GERD (Gastro-Esophageal Reflux Disease) 10 years ago. It had first begun as general heartburn symptoms, but when antacids were ineffective, she sought medical care for her condition. Several different drugs were tried; in the end, she was given Prilosec (omeprazole) twice daily, which was effective for keeping her GERD symptoms at bay. She had been taking the Prilosec since.
GERD is a condition where the muscle between the stomach and the esophagus is weakened allowing contents of the stomach to enter the esophagus. The symptoms are usually burning, pain, and a sensation of pressure in the chest. The person can also have coughing if the contents reach the trachea. Sometimes the symptoms are so severe that the person believes they are having a heart attack. The two main medical treatments are H2 Inhibitors and a Proton Pump Inhibitor. Both are designed to keep the acidity down in the stomach thus stopping the burning sensation. The person still has the reflux of stomach contents, but they don’t have the symptoms of the reflux.
One new medical procedure is to reinforce the esophagus at the point where it enters the stomach-the procedure is called fundoplication. Another is called LINX where a band is placed around the esophagus to prevent stomach contents from entering the esophagus. As this is a new procedure, little is known at the time of writing this article.
The cause of GERD is unknown from a medical standpoint but several lifestyle and dietary factors have been implicated: obesity, smoking, alcohol consumption, a high-fat diet and drinking of carbonated beverages. If a person has a hiatus hernia, it can also cause or worsen GERD. Most medical drugs can cause or worsen GERD as well.
In my practice, I have seen other contributing factors for GERD: food allergies or sensitivities, the inability to digest certain foods, emotions and a person’s mental state (especially if the person suppresses emotions or thoughts so as to not face them-in essence “swallowing” the feelings).
In Anne’s case, she was taking 9 different drugs plus supplements; most of the drugs she had been taking for at least 20 years. The ones Anne took that were commonly-known to cause GERD were prednisone, a statin drug for cholesterol, and Lasix (a diuretic). She was unsure if she was allergic to any foods, and she refused to discuss her mental/emotional state with anyone. She was over 100 pounds overweight and didn’t watch what she ate (stating “that’s what all them drugs are for”). In essence, she had many “risk factors” for GERD.
The Prilosec managed Anne’s symptoms, but at a cost.
About a year ago Anne was diagnosed with stage 3 Chronic Kidney Disease (CKD) when a routine blood test showed elevated levels of creatinine and calcium. She had no other symptoms of kidney problems except for occasional low back pain which may or may not have been related to the kidney disorder. Her MD started her on metformin as elevated glucose levels (diabetes) are common with CKD. She was already taking drugs for the other conditions that are often caused by CKD (high blood pressure and retention of fluid).
The cause, according to the kidney specialist, was the Prilosec, a drug she felt she could not stop taking without having the return of the GERD symptoms. So she continued to take the drug knowing it was going to make her kidneys worse. She sought care with me “to get off the Prilosec.”
Prilosec (omeprazole) is a Proton Pump Inhibitor, meaning it inhibits a certain enzyme in the surface of the stomach lining to block acid production. It’s more technical than that, but generally, this is what it does. One of the BIG warnings about drugs in this class is that they are not to be used for more than 2 weeks, with a break of 4 months between courses, because of the high risk of damage to the kidneys.
Anne had been taking it twice daily every day for 10 years without any breaks.
Although Anne had many health challenges, she only wanted to get off the Prilosec during her care with me. After an exam and history, I realized that she may not have been digesting certain foods. A test of her gallbladder showed it was functioning at only 40%, meaning some of the digestive enzymes were either not being produced or were not being produced in a sufficient amount to digest meals.
I also wondered if she was getting enough of the nutrients to make digestive enzymes. One of the drugs she was taking was a statin drug to reduce cholesterol. She took this once daily, the standard dose. But at the time she took the drug she also took all her supplements. Unfortunately, with statin drugs, they block the absorption of virtually ALL nutrients when they are taken, even those from foods, which is the main reason statin drugs are taken only once daily-if taken more often than that, the person would face severe nutrient deficiencies in a short period of time.
Without adequate nutrient intake, the enzymes to break down food will be depleted and food will not break down. The 2 key signs that food isn’t being broken down are GERD (because the food sits too long in the stomach) or gas (either in the form of belching or flatus). Anne had both.
I started Anne on Papaya Chews, to be taken with each meal. Papaya is a natural food that contains digestive enzymes. Pineapple would’ve also helped, but Anne didn’t like pineapple. I also recommended she take her supplements in the morning and the statin drug in the evening to ensure she got the maximum benefit from the supplements.
At this time I opted to not give a homeopathic remedy. Homeopathy would work to correct the condition most threatening to life, the health challenge that most affected the vital force. As Anne took many different drugs for conditions that affected the heart, lungs and kidneys, it was difficult to tell which condition was the most harmful to life and health. Plus she had a pacemaker, so I needed to be careful with that.
The plan was to have her take the Papaya Chews for a few days then see about taking the Prilosec just once daily. She was to call in a week with an update or if unable to go down to the 1 tablet of Prilosec daily because of GERD symptoms.
She called 2 weeks later and stated she was able to just take the 1 Prilosec daily with no GERD symptoms. So we discussed weaning her off of the Prilosec completely as suggested by her MD.
For her 1 month follow-up, she was able to go 3 days without any Prilosec before her GERD symptoms returned, but she now noticed an increase in her blood pressure. She sought medical care and found that her kidneys were worsening, thus the increased blood pressure and difficulty breathing (because of increased water retention). She was given additional drugs to manage her blood pressure and water. She was told by her MD to stop the Prilosec immediately as her kidney function was worsening; but Anne stated she wouldn’t so long as she had GERD symptoms.
Anne called a month later and stated she was able to wean completely off the Prilosec by taking the Papaya Chews. She no longer had any symptoms of GERD.
I did not hear from Anne after that. Her sole purpose for care with me was to get off the Prilosec; that was accomplished. I wish her the best and hope her kidneys were able to heal once the drug was discontinued-or at least not worsen.
I urge everyone to always research any medical drug (and natural supplement) they are taking to ensure it is prescribed the right way and not taken longer than is necessary, or directed. Medical doctors see a lot of patients each day and have many drugs to remember-it is common for mistakes to be made. Each person has to monitor their own care and instructions from doctors to minimize those mistakes. As a teen, when I was first diagnosed with asthma, the medical doctor often prescribed antibiotics that were not supposed to be given with my asthma drugs; had I not done my own research, I could’ve become very ill.
Everyone needs to know more about their medical drugs than what color they are. Research them thoroughly. If you have questions, ask the pharmacist or the prescribing doctor. If you also take natural supplements, discuss possible interactions between the drugs and supplements with someone knowledgeable in BOTH natural supplements and drugs.
Your health is important. You are important. Be aware.